Acta Applicandae Mathematica

, Volume 57, Issue 3, pp 287–338 | Cite as

On the Dido Problem and Plane Isoperimetric Problems

  • Andrei A. Agrachev
  • Jean-Paul A. Gauthier


This paper is a continuation of a series of papers, dealing with contact sub-Riemannian metrics on R3. We study the special case of contact metrics that correspond to isoperimetric problems on the plane. The purpose is to understand the nature of the corresponding optimal synthesis, at least locally. It is equivalent to studying the associated sub-Riemannian spheres of small radius. It appears that the case of generic isoperimetric problems falls down in the category of generic sub-Riemannian metrics that we studied in our previous papers (although, there is a certain symmetry). Thanks to the classification of spheres, conjugate-loci and cut-loci, done in those papers, we conclude immediately. On the contrary, for the Dido problem on a 2-d Riemannian manifold (i.e. the problem of minimizing length, for a prescribed area), these results do not apply. Therefore, we study in details this special case, for which we solve the problem generically (again, for generic cases, we compute the conjugate loci, cut loci, and the shape of small sub-Riemannian spheres, with their singularities). In an addendum, we say a few words about: (1) the singularities that can appear in general for the Dido problem, and (2) the motion of particles in a nonvanishing constant magnetic field.

sub-Riemannian geometry optimal control 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agrachev, A. A.: Methods of control theory in nonholonomic geometry, in: Proceedings ICM-94, Birkhäuser, Zürich, 1995.Google Scholar
  2. 2.
    Agrachev, A. A.: Exponential mappings for contact sub-Riemannian structures, J. Dynamical and Control Systems 2(3) (1996), 321-358.Google Scholar
  3. 3.
    Agrachev, A. A., Bonnard, B., Chyba, M. and Kupka, I.: Sub-Riemannian sphere in Martinet flat case, in: COCV / S1, Dec. 1997, pp. 377-448.Google Scholar
  4. 4.
    Agrachev, A. A., Chakir, H. and Gauthier, J. P.: Sub-Riemannian metrics on R 3, in: Geometric Control and Nonholonomic Mechanics, Proc. Canadian Math. Soc. 25, 1998, pp. 29-78.Google Scholar
  5. 5.
    Agrachev, A. A., Chakir, H., Gauthier, J. P. and Kupka, I.: Generic singularities of sub-Riemannian metrics on R 3, C.R. Acad. Sci. Paris Sér. I 322 (1996), 377-384.Google Scholar
  6. 6.
    Arnold, V., Varchenko, A. and Goussein-Zadé, S.: Singularités des applications différentiables, Mir, Moscow, French translation, 1986.Google Scholar
  7. 7.
    Baldé, M.: Remarks on some isoperimetric problems, to appear.Google Scholar
  8. 8.
    Carathéodory, C.: Calculus of Variations and Partial Differential Equations of the First Order, 3rd edn, Chelsea Publishing Company, NY 10016, 1989.Google Scholar
  9. 9.
    Chakir, H., Gauthier, J. P. and Kupka, I.: Small sub-Riemannian balls on R 3, J. Dynamical and Control Systems 2(3) (1996), 359-421.Google Scholar
  10. 10.
    Chyba, M: Exponential mapping, spheres and wave fronts in sub-Riemannian geometry: The Martinet case, PhD Thesis, University of Burgandy, 1997.Google Scholar
  11. 11.
    Golubitskii, M. and Guillemin, V.: Stable Mappings and Their Singularities, Springer-Verlag, New York, 1973.Google Scholar
  12. 12.
    Kobayashi, S. and Nomizu, K.: Foundations of Differential Geometry, Wiley, 1969.Google Scholar
  13. 13.
    Kupka, I.: Géométrie sous-Riemannienne, Séminaire BOURBAKI, 48ème année, 1995–96, 817.Google Scholar
  14. 14.
    Mather, J.: Stability of C mappings, I–VI, Ann. of Math. 87 (1968), 89-104; 89 (1969), 254–291; Publ. Sci. IHES 35 (1969), 127–156; 37 (1970), 223–248; Adv. in Math. 4 (1970), 301–335; Lecture Notes in Math. 192 (1971), 207–253.Google Scholar
  15. 15.
    Montgommery, R.: Isholonomic problems and some applications, Comm. Math. Phys. 128 (1990), 565-592.Google Scholar
  16. 16.
    Pontriaguine, L., Boltianski, V., Gamkrelidzé, R. and Mitchenko, E.: La théorie Mathématique des Processus Optimaux, Mir, Moscow, French translation, 1974.Google Scholar
  17. 17.
    Steenrod, N.: The Topology of Fiber Bundles, Princeton University Press, New Jersey, 1951.Google Scholar
  18. 18.
    Whitney, H.: On singularities of mappings of Euclidian spaces, I–II, in: Symposium Internacional de Topologia Algebraica, Mexico City, 1958; Ann. of Math. 62(3) (1955).Google Scholar

Copyright information

© Kluwer Academic Publishers 1999

Authors and Affiliations

  • Andrei A. Agrachev
    • 1
  • Jean-Paul A. Gauthier
    • 1
  1. 1.Laboratoire de Topologie, UMR 5584University of BurgandyDijon CedexFrance

Personalised recommendations